The Horse Forum (http://www.horseforum.com/forumindex.php)
- Horse Health (/horse-health/)
- - Arthritis (http://www.horseforum.com/horse-health/arthritis-42834/)
So, after a little bit of thinking on the subject and connecting some dots, I have decided and somewhat self-diagnosed that Ice most likely has arthritis in his back legs. He is an 11 year old OTTB, who was raced for nine years. Today I went out to the barn just to groom him, so the most work he did was walking the ten or so feet from his stall to the cross ties. Not only were the inside of his fetlocks warm (not swollen, although they have been puffy previously) but the inside of his hocks were very warm. They were also swollen, and his right leg was slightly stocked up--I assume that's from him getting three days off from work, and it being a little chilly.
This is a new development, but almost as soon as I purchased him, even before riding him, I put him on joint supplements with HA. Recently I've not had the money to purchase the supplement online (the stuff I like is hard to find in my area) so he was taken off of it. When I first purchased him he was very creaky/cracky and then when I put him on the supplements, that went away. Now I do occasionally here a creak or a pop, but not like it was before. I had him on a pelleted substance:
Flex-Force with HA Corta-Flx (Equine - Horse Supplements - Joint - Powdered/Pellet)
which I will obviously now be putting him back on (yay for holiday pay), but would a liquid substance do more for him? I've heard horses absorb more from liquids, but he seemed to fare very well with the pellets. Would a liquid be something I would have to graduate to, assuming this is arthritis and the condition worsened? Should I just give him a straight H/A supplement, or keep the all around one?
I'm still planning on getting those x-rays when money allows....I have to devise a plan to either pay down my credit card or save up quickly.
If he did well on the supplement you used then I would just keep using it.
Liquid, pellet or granule isn't really the issue. You just want to choose a product that is high quality and contains about 10g of glucosamine in combination with chondroitin. (This is according to a study funded by the AAEP.) If he is arthritic, then you should also give him as much turnout as possible and light daily exercise. Stalling will allow the joints to get stiff and uncomfortable.
I recently got a 13 yr old TB also....He raced for a long time including steeple chasing and also used to be a Fox Hunter. Due to all of the jumping he has arthritis in his hocks. Although it has never caused him to go lame I have still started him on Adequane injections. Not all supplements you give your horse are absorbed so its nice knowing that the injection is all going straight to the problem areas. You have to pay up front for the shots (you get 7 of them) which costs $315 but after the loading dosage it comes out to $45 a month which is what you would spend on supplements anyway. This stuff is liquid gold and Ive seen a tremendous difference in Jack's legs!
I use injectable glucosamine. A horse only absorbs about 20% of the feed through Glucosamine. Plus it takes time to get to the joints. The injectable works much faster and it is all used and not passed through the body like the feed through. It is also much cheaper.
Aww you poor thing. It is such a difficult chronic issue to deal with. Almost every horse has some amount of arthritis in one joint or another. I had a gelding years ago who had some pretty bad arthritis in his knees which I did not realize until long after I bought him. Despite our best attempts to keep him on joint supplements and keeping him restricted to certain activities, he had to be retired pretty early in his career.
I know I won't be able to give you some good advice on the matter because I just don't have the experience. However, what I would suggest is keeping his workouts to what you know won't be over loading him and wait until you talk to your vet before you put him back on supplements.
Depends on what it is he actually is, he may not actually need what it is you are giving him. The vet will be able to give you the best advice as to what to buy for him.
Best of luck :)
Well, here are the ingredients per ounce:
Sodium Hyaluronate (HA): 30 mg
Glucosamine: 2500 mg
Chondroitin Sulfate: 850 mg
and he gets/got 1/2 ounce daily.
Regardless of what any vet would say, common sense says that he would need some kind of joint supplement. He was racing for nine years, and he creaks something awful....now his back hocks are starting to lock up with the cold weather. Not to mention, having the vet come out costs like three months of what this is.
my 12 yr old arabian gelding has moderate arthritist but it is expecially bad in the winter.today his joints were popping but i got him on a pain reducer and joint supplement and he did a 2 hr trail ride today with galloping. last winter i didnt ride him at all because he could barely walk his arthritist was so bad.ill have to give you the name of the supplement tommorow when i feed him but he has been more energized and workable.though im no expert but it sounds like your horse has more than just arthritist problems because my horse never had heat in his joints.
Thanks! Yeah, the x-rays may or may not be indeterminate too....in that case we would need an ultrasound, which is 350 dollars....ugh, lots of stuff to pay for. I know he has lots of leg issues, and when he moves he's heavy on the forehand, so it could be that an old injury is aggravated when he starts using his back end.
i would really look into Adequan. its amazing. we have had outstanding results with it. it costs a lot upfront, but in the longrun youre going to spend that much on supplements that arent going to help as much as the adequan will. adequan is designed to heal, not just support.
|All times are GMT -4. The time now is 02:17 PM.|
Powered by vBulletin® Version 3.8.8
Copyright ©2000 - 2016, vBulletin Solutions, Inc.
User Alert System provided by Advanced User Tagging (Pro) - vBulletin Mods & Addons Copyright © 2016 DragonByte Technologies Ltd.